Georgia, 2019

Flash Flood and Hail in Georgia, August 23 to 24, 2019

August 23 to 24, 2019 · NWS FFC · 17 events in 13 counties and zones

Ample moisture and a moderately unstable atmosphere combined with very strong afternoon heating to produce scattered strong to severe thunderstorms each afternoon and evening across north and central Georgia. These storms produced quickly accumulating rainfall, producing localized flash flooding in eastern Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Ample moisture and a moderately unstable atmosphere combined with very strong afternoon heating to produce scattered strong to severe thunderstorms each afternoon and evening across north and central Georgia. These storms produced quickly accumulating rainfall, producing localized flash flooding in eastern Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 23, 1:47 PM EST, 53 minutes earlier.

Area forecast discussion, Aug 23, 1:47 PM EST, 53 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
247 PM EDT Fri Aug 23 2019

...Afternoon Area Forecast Discussion...

.SHORT TERM /Tonight through Saturday Night/...

Weak frontal boundary continues to sag south across far northern GA
this afternoon. The front will move slowly southward overnight, and
should stall across central portions of the CWFA overnight or into
tomorrow. In the mid levels, mostly zonal flow will allow several
pieces of shortwave energy to move quickly east within the flow,
interacting with the stalled boundary.

Scattered to numerous showers and thunderstorms are anticipated for
the next two days. Widespread severe weather is not anticipated, but
a few stronger storms or an isolated severe storm will be possible.
Gusty winds and frequent lightning will be possible with the
stronger storms. In addition, PWATs of 2"+ with BL winds of less than
15kt will allow for slow moving heavy rainers.

NListemaa

.LONG TERM /Sunday through Friday/...

To start the new week, a potential tropical low pressure system,
currently Invest 98L with a 70% chance of development over the next
48 hours, will be making its way northward off the southeastern
Atlantic coastline. At the same time, a strong surface high
pressure will be over Maine/New Brunswick and moving eastward. The
high to the NNE and the low to the ESE will form a pressure
gradient with northeasterly winds against the lee side of the
Appalachian Mnts, causing cold air damming and forcing a wedge
front to push through most of the forecast area and replace the
prepositioned stationary front. This will be our best chance of
breaking our current streak of 28 days of temperatures at or above
70 for Atlanta, barring any strong outflows later today. This is
the 13th longest streak of its kind on record going back to 1978.

With the continuing fetch of warm moist air moving overhead from the
Gulf. PWATs around and over 2" are expected through the beginning of
next week. Combined with the extra forcing from the frontal boundary
should create likely rain chances with scattered convective
showers and thunderstorms until the front begins to lift on
Tuesday.

Afterwards, a mid-level trough will sweep across the southeastern
CONUS, returning the forecast area to conditions we've known and
'loved' over the past several weeks. The southwesterly mid-level
flow will continue to bring Gulf moisture into the region,
continuing at least scattered showers and thunderstorms through at
least Wednesday. High pressure is then expected to follow by
Thursday and Friday with at least slight chances for showers and
thunderstorms. It's currently unclear exactly how much drier air
will filter into the forecast area with this next weather pattern
as things diverge within the model guidance, however, as the time
frame gets closer and other synoptic features come and go we
should get a better feel if a break from the rains can be
expected.

Thiem

&&

.AVIATION...
18Z Update...
Greater cover of shra/tsra expected this afternoon. Activity could
linger well into the evening hours. About the same coverage
expected tomorrow afternoon. Winds will start out on the west
side, but try and go to the NE around 14-15Z tomorrow.

//ATL Confidence...18Z Update...
Med confidence all elements.

NListemaa

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          72  87  68  79 /  60  70  60  50
Atlanta         75  89  71  81 /  60  70  60  60
Blairsville     66  81  64  74 /  50  70  60  50
Cartersville    71  89  70  83 /  60  70  50  60
Columbus        75  90  74  87 /  60  60  60  80
Gainesville     72  85  67  79 /  60  70  60  50
Macon           74  91  72  85 /  50  60  60  70
Rome            71  89  70  84 /  50  70  50  70
Peachtree City  73  90  71  83 /  60  70  60  70
Vidalia         74  92  74  89 /  30  60  50  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...NListemaa
LONG TERM....Thiem
AVIATION...NListemaa
Hazardous weather outlook, Aug 23, 10:51 AM EST, 3 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1151 AM EDT Fri Aug 23 2019

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-241600-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1151 AM EDT Fri Aug 23 2019

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms are expected across much of north and
central Georgia this afternoon into tonight. A few storms could be
strong to severe with gusty winds, frequent lightning and locally
heavy rainfall possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Scattered to numerous thunderstorms are expected across much of north
and central Georgia through Thursday...mainly in the afternoons
and evenings. A few storms could be strong to marginally severe
with gusty winds, frequent lightning and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Aug 23, 12:56 PM EST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
156 PM EDT Fri Aug 23 2019

GAZ008-015-016-231845-
Union GA-White GA-Lumpkin GA-
156 PM EDT Fri Aug 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN UNION...WHITE AND
LUMPKIN COUNTIES UNTIL 245 PM EDT...

At 155 PM EDT...a strong thunderstorm was over Porter Springs, or 7
miles north of Dahlonega...moving east at 10 mph.

  HAZARD...40 mph wind and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Dahlonega, Cleveland, Helen, Suches, Unicoi State Park, Whitley Gap
Shelter, Robertstown, Mossy Creek, Camp Coleman Lake, Leaf, Smithgall
Woods Conservation Are, Porter Springs, Turners Corner, Sautee,
Gaddistown, Gooch Mountain Shelter and Qualatchee Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3475 8364 3468 8364 3467 8365 3467 8364
      3466 8366 3463 8365 3454 8365 3454 8411
      3473 8409
TIME...MOT...LOC 1755Z 275DEG 8KT 3464 8394

WIND...40MPH
Special weather statement, Aug 23, 2:06 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
306 PM EDT Fri Aug 23 2019

GAZ030-031-231945-
Polk GA-Paulding GA-
306 PM EDT Fri Aug 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN POLK AND PAULDING
COUNTIES UNTIL 345 PM EDT...

At 305 PM EDT...a strong thunderstorm was over Yorkville, or 9 miles
west of Dallas...moving northeast at 10 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
           cloud to ground lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Dallas, Braswell and Yorkville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3404 8492 3399 8481 3391 8480 3387 8504
      3390 8504 3391 8507 3394 8510
TIME...MOT...LOC 1905Z 241DEG 8KT 3393 8501

HAIL...0.75IN
WIND...50MPH

The radar

The Atlanta radar (KFFC), 118 km away, was scanning. The volume nearest the first event began at 19:38 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 1 lightning, 1 flash flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Bartow

When
August 23, 2:40 PM EST to 2:50 PM EST
Where
Bartow County, 0.15 mi N of Adairsville to 2.2 mi ENE of Adairsville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.372, -84.950

The Bartow County Emergency Manager reported trees and power lines blown down across the north side of Adairsville, including along Twin Bridges Road, Woody Road near Dixie Highway, and I-75 just north of exit 306.

Thunderstorm Wind, Catoosa

When
August 23, 2:48 PM EST to 2:58 PM EST
Where
Catoosa County, 2.69 mi SSW of Poplar Springs to 1.83 mi ESE of Burning Bush
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.867, -85.156

Multiple trees down in a couple of locations southwest of Ringgold. Specifically near the intersection of Poplar Springs Road and Talley Circle, and several locations north of Mount Pisgah Road. Time estimated from radar.

Thunderstorm Wind, Gordon

When
August 23, 2:49 PM EST to 3:00 PM EST
Where
Gordon County, 2.8 mi SW of Farmville
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
34.420, -84.863

The Gordon County 911 center reported a tree blown down at the intersection of Erwin Hill Road and Plainview Road.

Lightning, Gordon

When
August 23, 2:50 PM EST
Where
Gordon County, 2.7 mi E of Plainville
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.395, -84.983

The Gordon County Emergency Manager reported a structure fire caused by lightning near the intersection of Woody Road SW and Seabolt Road.

Thunderstorm Wind, Wilkes

When
August 23, 5:06 PM EST to 5:26 PM EST
Where
Wilkes County, 0.78 mi NE of New Town to 1.5 mi NW of Danburg
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
33.829, -82.811

At least two areas where multiple trees were blown down on either side of the town of Tignall. Specifica locations include, near the intersection of Newton road and Jane Hill Road southwest of Tignall, and around Flatrock Road and Annie Blackmon Road.

Thunderstorm Wind, Oconee

When
August 23, 5:15 PM EST to 5:25 PM EST
Where
Oconee County, 0.75 mi SSW of Jennings Mill
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
33.910, -83.475

The Oconee County Emergency Manager reported multiple trees blown down from around Mars Hill Road and Rocky Branch Road.

Thunderstorm Wind, Clarke

When
August 23, 5:40 PM EST to 6:00 PM EST
Where
Clarke County, 1.53 mi E of Oconee Hgts to 2.44 mi SE of (Ahn)athens Muni Arp
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
33.978, -83.393

Multiple reports of trees and powerlines down from the northside of Athens to along US 78 and Timber Creek Drive. Time estimated from radar.

Thunderstorm Wind, Oconee

When
August 23, 5:45 PM EST to 5:55 PM EST
Where
Oconee County, 0.82 mi WNW of Victoria Station
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
33.875, -83.383

Multiple trees down near the intersection of Simonton Bridge Road and Castle Drive, northeast of Watkinsville. Time estimated from radar.

Thunderstorm Wind, Jefferson

When
August 23, 6:06 PM EST to 6:11 PM EST
Where
Jefferson County, 1.35 mi WSW of Moxley
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.910, -82.400

The Jefferson County Emergency Manager reported trees blown down along Highway 1 north of Wadley.

Thunderstorm Wind, Washington

When
August 23, 6:18 PM EST to 6:30 PM EST
Where
Washington County, 2.07 mi SSW of Sparks
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.055, -82.750

The Washington County Emergency Manager reported trees blown down near the intersection of Kittrell Creek Road and Maryview Road.

Flash Flood, Washington

When
August 23, 9:15 PM EST to August 24, 2:00 AM EST
Where
Washington County, 5.27 mi E of Riddleville to 4.37 mi ESE of Riddleville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.890, -82.580

Law enforcement rescued stranded motorists on Wilson Road after heavy rains produced flash flooding. Radar estimates indicate that 2 to 3 inches of rainfall occurred over the area, overwhelming a small creek. The creek rose quickly out of its banks and flowed over the roadway.

Thunderstorm Wind, Fayette

When
August 24, 1:42 PM EST
Where
Fayette County, 1.8 mi SSE of Clover
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
33.356, -84.567

The ASOS at Falcon Field in Peachtree City (KFFC) recorded a wind gust of 62 mph.

Thunderstorm Wind, Dodge

When
August 24, 1:48 PM EST to 1:58 PM EST
Where
Dodge County, 3.23 mi NE of Sigurd
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
911 Call Center
Coordinates
32.156, -82.934

The Dodge County 911 center reported several trees blown down along New Bethel Church Road.

Hail, Forsyth

When
August 24, 1:50 PM EST to 1:55 PM EST
Where
Forsyth County, 2.13 mi ESE of Dunn
Measured
1 in hail
Reported by
Public
Coordinates
34.221, -84.084

The public reported quarter size hail at the intersection of Pilgrim Mill Road and Still Road.

Thunderstorm Wind, Forsyth

When
August 24, 1:50 PM EST to 2:00 PM EST
Where
Forsyth County, 1.11 mi SSE of Dunn
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
34.216, -84.110

The public reported several trees blown down damaging a fence along Williams Circle.

Thunderstorm Wind, Pickens

When
August 24, 2:35 PM EST to 2:45 PM EST
Where
Pickens County, 1.16 mi E of Keasley
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.529, -84.480

The Pickens County Emergency Manager reported 2 large trees blown down across Fisher Creek Road near Jones Mountain Road.

Thunderstorm Wind, Heard

When
August 24, 7:53 PM EST to 7:58 PM EST
Where
Heard County, 0.35 mi NNW of Glenn
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.154, -85.203

The Heard County Emergency Manager reported several trees blown down in the community of Glenn.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2019Every state in 2019This day in weather historyWarnings in Georgia, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849859, 849860, 849861, 849858, 849862, 849863, 849864, 854394, 849865, 849866, 854410, 849871, 849867, 849857, 849868, 849869, 849870.